Zecuity Migraine Patch May Cause Burns, FDA Warns

Share this content:
Zecuity Migraine Patch May Cause Burns, FDA Warns
Zecuity Migraine Patch May Cause Burns, FDA Warns

The US FDA is evaluating the risk of serious burns and potential permanent scarring with the use of the Zecuity (sumatriptan iontophoretic transdermal system; Teva) patch indicated for the acute treatment of migraine headaches with or without aura.

The Zecuity patch delivery system is intended to deliver a dose via a single-use, battery-powered patch that is wrapped around the upper arm or thigh. The patch should not be on for more than 4 hours. Since September 2015, there have been numerous reports of burns or scars where the patch was applied. Patients have reported experiencing severe redness, pain, skin discoloration, blistering, and cracked skin.

Health care professionals should inform patients who complain of moderate to severe pain at the application site to remove Zecuity immediately. A different formulation of sumatriptan should be considered or patients should be switched to a different migraine treatment. 

Patients experiencing moderate to severe pain at the Zecuity patch site should remove it immediately to prevent possible burns or scarring. Moreover, patients should not bathe, shower, or swim while wearing the patch. 

The FDA will update the public with new data after completing their review. Healthcare professionals and patients are urged to report possible adverse effects involving the Zecuity patch to the FDA MedWatch program. 

Reference

FDA Drug Safety Communication

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus